Kentucky, 2025

Flash Flood and Damaging Wind in Kentucky, July 20, 2025

July 20, 2025 · NWS RLX · 2 events in 2 counties and zones

A cold front, trailing behind a surface low pressure system, approached from the north and then sank down through the middle Ohio Valley and Central Appalachians on July 21st. Ahead of its passage, the environment over eastern Kentucky on the 20th was hot and humid, imposing potential for damaging wind gusts and heavy downpours within strong thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front, trailing behind a surface low pressure system, approached from the north and then sank down through the middle Ohio Valley and Central Appalachians on July 21st. Ahead of its passage, the environment over eastern Kentucky on the 20th was hot and humid, imposing potential for damaging wind gusts and heavy downpours within strong thunderstorms. Storms that pressed through the area caused one downed tree in Greenup County and flooded roadways within Carter County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 20, 12:21 PM EST, 4 hours earlier.

Area forecast discussion, Jul 20, 12:21 PM EST, 4 hours before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
121 PM EDT Sun Jul 20 2025

.SYNOPSIS...
Cold front crosses south this afternoon and evening through
Monday morning. There is a chance for strong to severe storms
and flash flooding today.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 1127 AM Sunday...

Showers and thunderstorms are expected again this afternoon and
overnight as a cold front approaches from the northwest. Models
expect the front to slice through West Virginia between 00Z and 12Z
Monday. In addition to sufficient CAPE (1,000+ J/kg expected between
18Z-00Z), shear will also be enough to support organized convection
(30-35 kts of 0-6 km shear). Therefore, severe thunderstorms will be
possible this afternoon and this evening. Vertical wind profiles
show that the most likely hazard of any thunderstorms today will be
damaging straight-line wind gusts. Wet bulb zero heights
(around 14,000 feet) are too high to support severe hail
reaching the ground. In addition, SFC-1km SRH (30 m2/s2) is too
low to support the development of tornadoes.

Flash flooding will be one of the primary hazards today, especially
given the saturated ground areawide. Precipitable Water (PWAT)
values are over 2 inches across most places today, so heavy
downpours will be likely with anything that develops. If multiple
heavy thunderstorms move over the same areas within a short period
of time, be vigilant of flash flooding.

Convection Allowing Models (CAMs) are a bit inconsistent
regarding the exact timing of convection today, but they
generally show that convection will increase areawide between 5
PM and 10 PM this evening as the front approaches. There may
also be another round of heavier rain overnight as another
shortwave approaches from the west.

The front will be located over the southern coalfields Monday. Dry
air will funnel in north of the front, across northern West Virginia
and southeast Ohio, bringing largely dry conditions for the day.
Meanwhile, PWATs will remain elevated across the southern coalfields
(1.80-2.20 inches), and that is where the heavy rain potential will
be located Monday.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 1127 AM Sunday...

High pressure will control the weather across the mid-Atlantic
states Tuesday through and Wednesday. Tuesday will be comfortably
warm across the area with highs generally in the 80s. However, the
heat will gradually build Wednesday, with temperatures reaching the
90s once again.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 1127 AM Sunday...

The heat will keep building Thursday with heat index values
reaching the lower 100s by Thursday afternoon. Unsettled weather
will return Friday and into next weekend as high pressure
retreats to the southeast Atlantic coastline and another front
approaches from the northwest.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
As of 115 PM Sunday...

A low stratocumulus deck has brought a mixture of VFR and MVFR
conditions to the area this afternoon. Showers and thunderstorms
will approach from the northwest after 21Z this evening, and
waves of intermittent rain will continue into the overnight
hours. Expect intermittent MVFR and occasional IFR conditions in
any showers and thunderstorms.

A cold front will sweep from northwest to southeast between 00Z
and 12Z Monday. In the wake of this front, expect broken IFR
ceilings to develop between 06Z and 14Z Monday. In addition,
patchy IFR dense fog will also develop in the river valleys due
to a saturated ground from recent rainfall, especially during
any breaks in the clouds overnight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and intensity of showers and
thunderstorms this afternoon/evening could vary from the
forecast. IFR dense fog overnight may be more or less
widespread.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EDT 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  L    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    H

AFTER 18Z MONDAY...
No widespread IFR conditions expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Monday morning for WVZ005>009-013>017-
     024>026.
OH...Flood Watch through Monday morning for OHZ066-067-075-076-
     083>087.
KY...Flood Watch through Monday morning for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...JMC
NEAR TERM...JMC
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...JMC

In the hours before

Special weather statement, Jul 20, 3:13 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
413 PM EDT Sun Jul 20 2025

OHZ075-083>086-WVZ007>009-202045-
Jackson OH-Athens OH-Meigs OH-Gallia OH-Vinton OH-Jackson WV-
Mason WV-Wood WV-
413 PM EDT Sun Jul 20 2025

...STRONG THUNDERSTORMS WILL IMPACT MEIGS...GALLIA...JACKSON...
SOUTHEASTERN VINTON...SOUTHERN ATHENS...NORTHWESTERN MASON...
NORTHWESTERN JACKSON AND SOUTHWESTERN WOOD COUNTIES THROUGH 445 PM
EDT...

At 413 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Athens to near Jackson. Movement was
southeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Athens, Jackson, Wellston, Point Pleasant, Gallipolis, Pomeroy, Oak
Hill, Rio Grande, Albany, Racine, Coolville, Rutland, Forked Run
State Park, Ravenswood, New Haven, Mason, Tuppers Plains, Middleport,
Chester, and Hamden.

This includes Interstate 77 in West Virginia between mile markers 163
and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3935 8215 3913 8146 3870 8227 3900 8281
TIME...MOT...LOC 2013Z 297DEG 33KT 3924 8209 3898 8259

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Jul 20, 3:25 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
425 PM EDT Sun Jul 20 2025

KYZ102-202100-
Carter KY-
425 PM EDT Sun Jul 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CARTER COUNTY
THROUGH 500 PM EDT...

At 424 PM EDT, Doppler radar was tracking a strong thunderstorm near
Triplett, or 8 miles west of Olive Hill, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Olive Hill, Grahn, Soldier, and Globe.

This includes Interstate 64 in Kentucky between mile markers 149 and
168.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3833 8332 3833 8327 3834 8323 3835 8324
      3840 8324 3833 8299 3820 8307 3823 8309
      3824 8313 3827 8318 3823 8322 3819 8323
      3819 8326 3822 8329 3821 8330 3831 8334
TIME...MOT...LOC 2024Z 297DEG 15KT 3832 8332

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Jul 20, 3:45 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
445 PM EDT Sun Jul 20 2025

OHZ085-WVZ007-008-202115-
Meigs OH-Jackson WV-Mason WV-
445 PM EDT Sun Jul 20 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN MEIGS...NORTHERN MASON
AND JACKSON COUNTIES THROUGH 515 PM EDT...

At 444 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mason, or over Pomeroy, moving southeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Point Pleasant, Ripley, Pomeroy, Racine, Forked Run State Park,
Ravenswood, New Haven, Mason, Sandyville, Middleport, Chester,
Syracuse, Hartford City, Cheshire, Portland, Mount Alto, Lakin,
Given, Cottageville, and Evans.

This includes Interstate 77 in West Virginia between mile markers 133
and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

&&

LAT...LON 3906 8166 3901 8154 3898 8153 3897 8155
      3896 8155 3892 8151 3868 8178 3868 8179
      3888 8215 3893 8211 3898 8210 3917 8196
TIME...MOT...LOC 2044Z 310DEG 30KT 3900 8201

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Jul 20, 4:13 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
513 PM EDT Sun Jul 20 2025

KYZ101-OHZ087-202145-
Greenup KY-Lawrence OH-
513 PM EDT Sun Jul 20 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GREENUP AND WEST CENTRAL
LAWRENCE COUNTIES THROUGH 545 PM EDT...

At 512 PM EDT, Doppler radar was tracking a strong thunderstorm near
South Shore, or near Portsmouth, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Portsmouth, Ironton, Greenup, Letitia, Flatwoods, Russell, Vernon,
Raceland, Worthington, South Shore, Wurtland, Hanging Rock, Grays
Branch, and Pedro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

&&

LAT...LON 3873 8300 3873 8297 3876 8290 3875 8288
      3869 8288 3866 8286 3862 8286 3859 8285
      3857 8282 3860 8274 3865 8277 3868 8276
      3868 8271 3873 8270 3870 8259 3846 8273
      3863 8306
TIME...MOT...LOC 2112Z 295DEG 16KT 3868 8293

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Jul 20, 4:17 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
517 PM EDT Sun Jul 20 2025

KYZ101-OHZ087-202145-
Greenup KY-Lawrence OH-
517 PM EDT Sun Jul 20 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GREENUP AND WEST CENTRAL
LAWRENCE COUNTIES THROUGH 545 PM EDT...

At 513 PM EDT, Doppler radar was tracking a strong thunderstorm near
South Shore, or near Portsmouth, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Portsmouth, Ironton, Greenup, Letitia, Flatwoods, Russell, Vernon,
Raceland, Worthington, South Shore, Wurtland, Hanging Rock, Grays
Branch, and Pedro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

&&

LAT...LON 3873 8300 3873 8297 3876 8290 3875 8288
      3869 8288 3866 8286 3862 8286 3859 8285
      3857 8282 3860 8274 3865 8277 3868 8276
      3868 8271 3873 8270 3870 8259 3846 8273
      3863 8306
TIME...MOT...LOC 2113Z 295DEG 16KT 3868 8293

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Jul 20, 4:18 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
518 PM EDT Sun Jul 20 2025

WVZ008-016-017-202145-
Jackson WV-Roane WV-Wirt WV-
518 PM EDT Sun Jul 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WIRT...NORTHWESTERN
ROANE AND NORTHEASTERN JACKSON COUNTIES THROUGH 545 PM EDT...

At 516 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sandyville, or 10 miles northeast of Ripley, moving southeast at 35
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Spencer, Sandyville, Reedy, Peewee, Looneyville, Leroy, Gay, Walton,
Gandeeville, and Harmony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

&&

LAT...LON 3884 8122 3880 8122 3879 8123 3878 8122
      3879 8121 3878 8121 3875 8118 3859 8137
      3890 8172 3902 8155
TIME...MOT...LOC 2116Z 312DEG 28KT 3891 8156

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

12

The radar

The Jackson,KY radar (KJKL), 111 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Greenup

When
July 20, 4:21 PM EST
Where
Greenup County, Load
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.550, -82.970

A downed tree blocked portions of State Route 7 in Load.

Flash Flood, Carter

When
July 20, 5:30 PM EST to 8:30 PM EST
Where
Carter County, Upper Tygart to 0.2 mi NNW of Soldier
Cause
Heavy Rain
Reported by
Public
Coordinates
38.300, -83.280

Flooding was observed on sections of Route 60 from Olive Hill toward Morehead. One such place was the intersection of 60 and Rayburn Fork Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278591, 1268508.